Concept: Heparin-induced thrombocytopenia
The diagnostic work-up for heparin induced thrombocytopenia (HIT) can take several days. Consequently patients may be speculatively switched onto replacement anticoagulant therapy before a diagnosis is confirmed. On-demand immunoassay diagnostic testing enables timely treatment decisions, based on test results.
Heparin-induced thrombocytopenia (HIT) is an immune complication of heparin therapy caused by antibodies to complexes of platelet factor 4 (PF4) and heparin. Pathogenic antibodies to PF4/heparin bind and activate cellular FcγRIIA on platelets and monocytes to propagate a hypercoagulable state culminating in life-threatening thrombosis. It is now recognized that anti-PF4/heparin antibodies develop commonly after heparin exposure, but only a subset of sensitized patients progress to life-threatening complications of thrombocytopenia and thrombosis. Recent scientific developments have clarified mechanisms underlying PF4/heparin immunogenicity, disease susceptibility and clinical manifestations of disease. Insights from clinical and laboratory findings have also been recently harnessed for disease prevention. This review will summarize our current understanding of HIT by reviewing pathogenesis, essential clinical and laboratory features and management.
Heparin-induced thrombocytopenia (HIT) is an immune-mediated complication of heparin therapy. Our objective was (i) to compare various laboratory assays for HIT against clinical probability (4-T score) and C-serotonin release assay (SRA), which was the composite gold standard and (ii) to determine the incidence of HIT in the ICU.
Heparin-induced thrombocytopenia (HIT) results from antibodies to PF4/heparin complexes and clinical diagnosis is difficult. We evaluated the particle immunofiltration anti-platelet factor 4 (PIFA) rapid assay, in conjunction with a clinical risk score, in the diagnosis of HIT.
The aim of this study was to collect data in France in patients with heparin-induced thrombocytopenia who required parenteral anticoagulation and for whom other non-heparin anticoagulant therapies were contraindicated including patients with renal failure, cross-reactivity to danaparoid or at high hemorrhagic risk.
Autoimmune heparin-induced thrombocytopenia (aHIT) indicates patients with anti-PF4/polyanion antibodies that are able to activate platelets strongly even in the absence of heparin (heparin-independent platelet activation). Nevertheless, as seen with serum obtained from patients with otherwise typical HIT, serum-induced platelet activation is inhibited at high heparin concentrations (10-100 IU/mL heparin). Further, upon serial dilution, aHIT serum will usually exhibit heparin-dependent platelet activation. Clinical syndromes associated with aHIT include: delayed-onset HIT, persisting HIT, spontaneous HIT, fondaparinux-associated HIT, heparin “flush”-induced HIT, and severe HIT (platelet count <20×10(9) /L) with associated disseminated intravascular coagulation (DIC). Recent studies implicate anti-PF4 antibodies that are able to bridge two PF4 tetramers even in the absence of heparin, likely facilitated by non-heparin platelet-associated polyanions (chondroitin sulfate, polyphosphates); nascent PF4-aHIT-IgG complexes recruit additional heparin-dependent HIT antibodies, leading to formation of large multimolecular immune complexes and marked platelet activation. aHIT can persist for several weeks, and serial fibrin d-dimers and fibrinogen levels, rather than the platelet count, may be helpful to monitor treatment response. Although standard anticoagulant therapy for HIT ought to be effective, published experience indicates frequent failure of partial thromplastin time (PTT)-adjusted anticoagulants (argatroban, bivalirudin), probably due to underdosing in the setting of HIT-associated DIC, known as "PTT confounding." Thus, non-PTT-adjusted therapies such as danaparoid and fondaparinux or even direct oral anticoagulants, such as rivaroxaban or apixaban, are suggested therapies, especially for long-term management of persisting HIT. In addition, emerging data indicate that high-dose intravenous gammaglobulin can interrupt HIT antibody-induced platelet activation, leading to rapid platelet count recovery. This article is protected by copyright. All rights reserved.
A rapid and accurate diagnosis in patients with suspected heparin-induced thrombocytopenia (HIT) is essential for patient management but remains challenging. Current HIT diagnosis ideally relies on a combination of clinical information, immunoassay and functional assay results. Platelet activation assays or functional assays detect HIT antibodies that are more clinically significant. Several functional assays have been developed and evaluated in the literature. They differ in the activation endpoint studied; the technique or technology used; the platelet donor selection; the platelet suspension (washed platelets, platelet rich plasma or whole blood); the patient sample (serum or plasma); and the heparin used (type and concentrations). Inconsistencies in controls performed and associated results interpretation are common. Thresholds and performances are determined differently among papers. Functional assays suffer from interlaboratory variability. This lack of standardization limits the evaluation and the accessibility of functional assays in laboratories. In the present article, we review all the current activation endpoints, techniques and methodologies of functional assays developed for HIT diagnosis.
Key Clinical Points Heparin-Induced Thrombocytopenia Heparin-induced thrombocytopenia (HIT) is characterized by a decrease in the platelet count of more than 50% from the highest platelet count value after the start of heparin, an onset 5 to 10 days after the start of heparin, hypercoagulability, and the presence of heparin-dependent, platelet-activating IgG antibodies. Use of a scoring system that takes into account the timing and magnitude of the platelet count fall, new thrombosis, and the likelihood of other reasons for thrombocytopenia is helpful in assessing the pretest probability of HIT. Delayed-onset HIT develops after the cessation of heparin, and spontaneous or autoimmune HIT develops in the absence of heparin exposure. Platelet factor 4-heparin antibody tests should be ordered only if clinical features reasonably suggest HIT. These tests have a high negative predictive value but a low positive predictive value. Treatment of acute HIT requires the cessation of heparin and the initiation of therapeutic-dose anticoagulation with an alternative agent (argatroban, danaparoid, fondaparinux, or bivalirudin). Warfarin should be avoided in patients with acute HIT.
Heparin Induced Thrombocytopenia (HIT) is caused by antibodies that recognize platelet factor 4 (PF4) associated with polyanionic glycosaminoglycan drugs or displayed on vascular cell membranes. These antibodies are elicited by multimolecular complexes that can occur when heparin is administered in clinical settings associated with abundant PF4. Heparin binding alters native PF4 and elicits immune recognition and response. While the presence of heparin is integral to immunogenesis, the HIT antibody binding site is within PF4. Thus HIT antibodies develop and function to cause thrombocytopenia and/or thrombosis only in the presence of PF4. Future emphasis on understanding the biology, turnover and regulation of PF4 may lead to insights into the prevention and treatment of HIT.
- American journal of respiratory cell and molecular biology
- Published over 4 years ago
Platelets and neutrophils contribute to the development of acute lung injury (ALI). However, the mechanism by which platelets make this contribution is incompletely understood. We asked whether the two most abundant platelet chemokines, CXCL7, which induces neutrophil chemotaxis and activation, and CXCL4, which does neither, mediate ALI through complementary pathogenic pathways.